Ohio, 2019Flooding in Ohio, December 16 to 17, 2019
December 16 to 17, 2019 · NWS ILN · 7 events in 1 county or zone
A band of heavy rain developed ahead of a low pressure system which was lifting from the Tennessee Valley to the Mid-Atlantic Region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of heavy rain developed ahead of a low pressure system which was lifting from the Tennessee Valley to the Mid-Atlantic Region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 16, 7:28 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Dec 16, 7:28 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
728 PM EST Mon Dec 16 2019
.SYNOPSIS...
Low pressure will move from the Tennessee Valley to the mid
Atlantic region tonight, bringing rain to the south and mixed
precipitation to the north. Precipitation will taper off Tuesday
morning as the system pulls off the southern New England coast.
A dry cold front is then expected to pass southeast across the
Great Lakes and Ohio Valley Tuesday night into Wednesday. This
will bring colder temperatures to our area.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Low pressure will move from the Tennessee Valley to the mid
Atlantic region tonight. This low was being driven by an
approaching s/wv to our west. The combination of upper
divergence from the right rear quad of an upper level jet and
strong low level moist convergence with a low level jet will
result in widespread pcpn across our area this evening.
Temperatures at the surface and aloft will be critical to p type
issues. The highest snowfall accumulations are expected late
this afternoon into this evening roughly along and north of a
line from Franklin County, IN to Delaware, Ohio. Some counties
will see wide ranges (Franklin, IN, Butler, County, OH) where
some locations will see rain while snow will fall. Have broad
brushed the current advisory there to open up a range of 1 to 4
inches and indicating the tight snowfall gradient. Have broken
off Franklin County, OH and Licking County OH as amounts overall
should be less along with slightly warming expected this
evening. Just south of the main snow axis, surface temperatures
and warmer air bulging northward will result in rain, perhaps
freezing rain or a chance of sleet where temperatures hover
around 32. This is mainly north of the Ohio River. High
resolution models indicate slight warming this evening despite
northeast flow. We will monitor to see if this doesn't occur. In
any case, advisory in this locations goes in effect at 11 pm
EST. This may be OK as road model forecasts indicate road
surfaces remaining above freezing until later tonight. For the
far south, rain, moderate to locally heavy, can be expected. As
we head into the latter part of the night while the low begins
to pull away and deep moisture begins to thin, we will see more
in the way of freezing rain (lack of ice nucleation) from a mid
level deformation axis along with a very slow fall in
temperatures as winds increase from the north. Overall, ice
accumulations should be minor, mostly a few hundredths, with
perhaps an isolated spot receiving up to a tenth of an inch.
Lows will range from the upper 20s northwest to the lower 30s
south.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Mid level deformation zone will traverse east through the
region Tuesday morning, bringing an end to a mix of snow and
freezing rain. We should see some clearing from the west late in
the day. Temperatures will not warm all that much from morning
lows, ranging from the lower to mid 30s.
For Tuesday night, a cold front will approach the region from
the northwest. This front is expected to be dry, but will result
in an increase in clouds. Lows will range from the mid teens to
the lower 20s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
To start off the long term period, northwesterly winds will
advect in cold air from the northwest during the day on
Wednesday as a cold high dives into the area behind a cold
front. A brief period of gusty winds and flurries will be
possible after the frontal passage as low level saturation will
be entering the dendritic growth zone and the PBL mixes above
900 hPa. Have included chance of flurries across central Ohio to
account for this on Wednesday morning along with 20 mph gusts.
Winds are then forecast to calm and skies are expected to clear
Wednesday night as the high moves overhead leading to favorable
radiational cooling conditions. Considering the long nights
this time of year and possible residual snowpack across west-
central Ohio, lows are forecast in the single digits in
northwest CWA and mid teens south of the Ohio River where no
snow pack is forecast.
Temperatures will then start to slowly moderate Thursday as the
high pressure system moves east of the area and upper-level
ridging starts to build into next week. However, a weak upper
level shortwave will clip the area Friday and possibly lead to
some increased cloud coverage during the day. Overall, expect
dry conditions through next Monday and above average
temperatures starting on Sunday.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Tafs continue to be impacted by the precipitation shield on the
north side of a storm system that stretches from the lower
Mississippi Valley into West Virginia. Upper support for the
system will begin to shift eastward this evening, pushing the
deeper moisture eastward with it. However, a H5 s/w digging in
from the northwest will affect the region late tonight into
Tuesday.
CVG/LUK have been just above freezing and should stay that way
for much of the night. Therefore the pcpn will remain rain for
them. Northeast surface flow has kept ILN at 32 for much of the
afternoon producing fzra, which will continue early this
evening, but will fall back to freezing after midnight. Models
are showing that temperatures will inch up above freezing
changing the pcpn to regular rain. KCMH/KLCK will see a
rain/snow mix. DAY will start as snow, but as the deeper
moisture pulls away the snow will mix with freezing rain or
perhaps change to all freezing rain. It is looking light the
backedge of the pcpn shield will be light snow, affecting the
tafs between 09-15Z.
Ceilings and visibilities will remain low through the night. As
the system moves away after 12Z Tuesday, low level clouds will
gradually shift and erode. Conditions will lift to VFR by the
end of the period..
OUTLOOK...MVFR ceilings possible Tuesday night into Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Tuesday for OHZ026-034-
035-042>046-051>056-060>062.
Winter Weather Advisory from 11 PM this evening to 10 AM EST
Tuesday for OHZ063>065-070>073-077-078-080.
KY...Winter Weather Advisory from 11 PM this evening to 10 AM EST
Tuesday for KYZ089>093.
IN...Winter Weather Advisory until 10 AM EST Tuesday for INZ050-058-
059-066.
Winter Weather Advisory from 11 PM this evening to 10 AM EST
Tuesday for INZ073>075-080.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Hickman
AVIATION...SitesHazardous weather outlook, Dec 16, 3:30 PM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
330 PM EST Mon Dec 16 2019
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-171200-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-
330 PM EST Mon Dec 16 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ073>075-080-KYZ089>093-OHZ063>065-070>073-077-078-080-171200-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hamilton-Clermont-Highland-
330 PM EST Mon Dec 16 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EST TUESDAY...
This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
KYZ094>100-OHZ074-079-081-082-088-171200-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hocking-Brown-
Adams-Pike-Scioto-
330 PM EST Mon Dec 16 2019
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 16, 7:03 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
703 PM EST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM ICE STORM KMGY WRIGHT BROS APT 39.59N 84.22W
12/16/2019 MONTGOMERY OH ASOS
ICE ACCRUAL: 0.13 INCH
&&
EVENT NUMBER ILN1901402
JEGLocal storm report, Dec 16, 7:26 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
726 PM EST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM SNOW MARIA STEIN 40.41N 84.49W
12/16/2019 M1.0 INCH MERCER OH TRAINED SPOTTER
NEW SNOW
&&
EVENT NUMBER ILN1901403
JEGLocal storm report, Dec 16, 7:32 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
732 PM EST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HEAVY RAIN 6 W VANCEBURG 38.58N 83.42W
12/16/2019 M1.56 INCH LEWIS KY MESONET
24-HR TOTAL
&&
EVENT NUMBER ILN1901404
JEGLocal storm report, Dec 16, 8:39 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
839 PM EST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLOOD SW PETERSVILLE 38.44N 83.49W
12/16/2019 LEWIS KY 911 CALL CENTER
KY-344 WILL BE CLOSED DUE TO EXCESSIVE HIGH WATER IN BOTH
LANES
&&
JEGLocal storm report, Dec 16, 8:40 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
840 PM EST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLOOD 3 NNW TOLLESBORO 38.60N 83.60W
12/16/2019 LEWIS KY 911 CALL CENTER
HIGH WATER REPORTED ON CABIN CREEK ROAD.
&&
JEGLocal storm report, Dec 16, 8:43 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
843 PM EST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLOOD 3 NNW STRICKLETT 38.52N 83.41W
12/16/2019 LEWIS KY 911 CALL CENTER
HIGH WATER REPORTED ON HOLLY BRANCH ROAD
&&
JEGFlood, Scioto
- When
- December 16, 9:27 PM EST to December 17, 12:30 AM EST
- Where
- Scioto County, 0.88 mi SW of Junior Furnace to 0.55 mi SSW of Junior Furnace
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.610, -82.810
High water was reported on Junior and Back Roads.
Flood, Scioto
- When
- December 16, 10:30 PM EST to December 17, 1:30 AM EST
- Where
- Scioto County, Eifort to 0.33 mi WSW of Eifort
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.830, -82.650
State Route 140 was closed at the Scioto/Lawrence County line due to high water.
Flood, Scioto
- When
- December 16, 10:30 PM EST to December 17, 1:30 AM EST
- Where
- Scioto County, 2.56 mi ENE of Madison to 2.7 mi NE of Madison
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.890, -82.760
State Route 130 was closed at the Scioto/Jackson County line due to high water.
Flood, Scioto
- When
- December 17, 3:15 AM EST to 6:00 AM EST
- Where
- Scioto County, 0.34 mi SW of Gennetts to 0.82 mi SW of Gennetts
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.627, -82.835
Several roads were closed due to flooding including Back Road and Haverhill Road.
Flood, Scioto
- When
- December 17, 3:15 AM EST to 6:00 AM EST
- Where
- Scioto County, 1.48 mi SSE of Rushtown to 1.79 mi SSE of Rushtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.810, -83.010
Ohio Route 104 at Country Club Road was closed due to flooding.
Flood, Scioto
- When
- December 17, 3:15 AM EST to 6:00 AM EST
- Where
- Scioto County, 0.23 mi NNW of Wheelers Mill to 0.37 mi SW of Portsmouth Regl Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.823, -82.852
Swauger Valley Road and Ohio Route 335 at Wheelers Mill Road were closed due to flooding.
Flood, Scioto
- When
- December 17, 3:15 AM EST to 6:15 AM EST
- Where
- Scioto County, 3.51 mi ENE of Lucasville to 3.54 mi NNW of Clarktown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.900, -82.920
Walters Road was closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 16, 20191 death · $25 million · EF3 · 4 events
- Tornadoes and Hail in Alabama, December 16, 20192 deaths · $5,000 · EF2 · 58 events
- Tornadoes and Hail in Mississippi, December 16, 20195 injured · $4.7 million · EF3 · 41 events
- Tornado and Hail in Mississippi, December 16, 20193 injured · EF3 · 3 events
- Tornadoes and Damaging Winds in Mississippi, December 16, 20191 injured · $1.5 million · EF2 · 9 events
- Flooding in Kentucky, December 16 to 17, 20191 death · $43,000 · 4 events
- Winter Weather in Missouri, December 16 to 17, 20191 death · 1 injured · 6 events
- Tornadoes and Damaging Winds in Alabama, December 16, 20193 injured · EF2 · 11 events
- Tornadoes and Damaging Winds in Louisiana, December 16, 2019$520,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Tennessee, December 16, 2019$80,000 · EF0 · 15 events
- Flooding in West Virginia, December 16 to 18, 2019$60,000 · 13 events
- Flooding and Heavy Rain in Kentucky, December 16 to 17, 2019$48,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861850, 861852, 861853, 861854, 861855, 861856, 861859.